Abstract
We prove a strong vanishing result for finite length Koszul modules, and use it to derive Green’s conjecture for every g-cuspidal rational curve over an algebraically closed field \({{\mathbf {k}}}\), with \({\text {char}}({{\mathbf {k}}})=0\) or \({\text {char}}({{\mathbf {k}}})\ge \frac{g+2}{2}\). As a consequence, we deduce that the general canonical curve of genus g satisfies Green’s conjecture in this range. Our results are new in positive characteristic, whereas in characteristic zero they provide a different proof for theorems first obtained in two landmark papers by Voisin. Our strategy involves establishing two key results of independent interest: (1) we describe an explicit, characteristic-independent version of Hermite reciprocity for \({{\mathfrak {s}}}{{\mathfrak {l}}}_2\)-representations; (2) we completely characterize, in arbitrary characteristics, the (non-)vanishing behavior of the syzygies of the tangential variety to a rational normal curve.
This is a preview of subscription content, access via your institution.
References
Akin, K., Buchsbaum, D., Weyman, J.: Schur functors and Schur complexes. Adv. Math. 44, 207–278 (1982)
Aprodu, M., Farkas, G., Papadima, Ş., Raicu, C., Weyman, J.: Topological Invariants of Groups and Koszul Modules. arXiv:1806.01702
Aprodu, M., Nagel, J.: Koszul Cohomology and Algebraic Geometry. AMS University Lecture Series, vol. 52. American Mathematical Society (2010)
Bopp, C., Schreyer, F.-O.: A Version of Green’s Conjecture in Positive Characteristics. arXiv:1803.10481
Coskun, I., Riedl, E.: Normal Bundles of Rational Curves on Complete Intersections. arXiv:1705.08441
Dimca, A., Papadima, S., Suciu, A.: Topology and geometry of cohomology jump loci. Duke Math. J. 148, 405–457 (2009)
Ein, L., Lazarsfeld, R.: Tangent developable surfaces and syzygies of generic canonical curves, in preparation, to appear in the Bulletin of the AMS
Eisenbud, D.: Green’s conjecture: an orientation for algebraists. In: Free Resolutions in Commutative Algebra and Algebraic Geometry (Sundance 1990), Research Notes in Mathematics, vol. 2, pp. 51–78. Jones and Bartlett, Boston (1992)
Eisenbud, D.: The Geometry of Syzygies. A Second Course in Commutative Algebra and Algebraic Geometry. Graduate Texts in Mathematics, vol. 229. Springer, New York (2005)
Eisenbud, D., Harris, J.: Limit linear series: basic theory. Invent. Math. 85, 337–371 (1986)
Eisenbud, D., Schreyer, F.-O.: Equations and Syzygies of K3 Carpets and Unions of Scrolls. arXiv:1804.08011
Farkas, G.: Koszul divisors on moduli spaces of curves. Am. J. Math. 131, 819–869 (2009)
Fulton, W., Harris, J.: Representation theory. A first course. Graduate Texts in Mathematics, vol. 129. Springer, New York (1991)
Green, M.: Koszul cohomology and the geometry of projective verieties. J. Differ. Geom. 19, 125–171 (1984)
Green, M., Lazarsfeld, R.: Higher obstructions to deforming cohomology groups of line bundles. J. Am. Math. Soc. 4, 87–103 (1991)
Hartshorne, R.: Algebraic Geometry, Springer Graduate Texts in Mathematics, vol. 52. Springer, New York (1977)
Hartshorne, R.: Generalized divisors on Gorenstein curves and a theorem of Noether. J. Math. Kyoto Univ. 26, 375–386 (1986)
Hassett, B., Hyeon, D.: Log canonical models for the moduli space of curves: the first divisorial contraction. Trans. Am. Math. Soc. 361, 4471–4489 (2009)
Hermite, C.: Sur la theorie des fonctions homogenes à deux indéterminées. Camb. Dublin Math. J. 9, 172–217 (1854)
Jantzen, J.C.: Representations of Algebraic Groups, Pure and Applied Mathematics. Academic Press, New York (1987)
Kaji, H.: On the tangentially degenerate curves. J. Lond. Math. Soc. 33, 430–440 (1986)
Macdonald, I.G.: Symmetric Functions and Hall Polynomials. Oxford Mathematical Monographs. Oxford University Press (1995)
Papadima, S., Suciu, A.: Vanishing resonance and representations of Lie algebras. J. Reine Angew. Math. 706, 83–101 (2015)
Schreyer, F.-O.: Syzygies of Curves with Special Pencils, Ph.D. Thesis, Brandeis University (1983)
Schreyer, F.-O.: Syzygies of canonical curves and special linear series. Mathematische Annalen 275, 105–137 (1986)
Schubert, D.: A new compactification of the moduli space of curves. Compos. Math. 78, 297–313 (1991)
Smyth, D.: Modular compactifications of the space of pointed elliptic curves I. Compos. Math. 147, 877–913 (2011)
Voisin, C.: Green’s generic syzygy conjecture for curves of even genus lying on a K3 surface. J. Eur. Math. Soc. 4, 363–404 (2002)
Voisin, C.: Green’s canonical syzygy conjecture for generic curves of odd genus. Compos. Math. 141, 1163–1190 (2005)
Wahl, J.: Gaussian maps on algebraic curves. J. Differ. Geom. 32, 77–98 (1990)
Weyman, J.: Cohomology of Vector Bundles and Syzygies, Cambridge Tracts in Mathematics. Cambridge University Press (2003)
Acknowledgements
We acknowledge with thanks the contribution of A. Suciu. This project, including the companion paper [2], started with the paper [23], and since then we benefited from numerous discussions with him. We warmly thank A. Beauville, L. Ein, D. Eisenbud, B. Klingler, P. Pirola, F.-O. Schreyer and C. Voisin for interesting discussions related to this circle of ideas. We are particularly grateful to R. Lazarsfeld who read an early version of the paper and suggested many improvements which significantly clarified the exposition. Aprodu was partially supported by the Romanian Ministry of Research and Innovation, CNCS - UEFISCDI, grant PN-III-P4-ID-PCE-2016-0030, within PNCDI III. Farkas was supported by the DFG grant Syzygien und Moduli. Raicu was supported by the Alfred P. Sloan Foundation and by the NSF Grant No. 1600765. Weyman was partially supported by the Sidney Professorial Fund and the NSF grant No. 1802067.
Author information
Authors and Affiliations
Corresponding author
Additional information
Publisher's Note
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
Rights and permissions
About this article
Cite this article
Aprodu, M., Farkas, G., Papadima, Ş. et al. Koszul modules and Green’s conjecture. Invent. math. 218, 657–720 (2019). https://doi.org/10.1007/s00222-019-00894-1
Received:
Accepted:
Published:
Issue Date:
DOI: https://doi.org/10.1007/s00222-019-00894-1